Texas, 2016Flash Flooding and Hail in Texas, May 19, 2016
May 19, 2016 · NWS EWX · 13 events in 8 counties and zones
Thunderstorms developed along a surface trough and moved through South Central Texas. Some of these storms produced heavy rain that led to flash flooding and one storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a surface trough and moved through South Central Texas. Some of these storms produced heavy rain that led to flash flooding and one storm produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 19, 5:36 AM CST, 24 minutes earlier.
Area forecast discussion, May 19, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 AM CDT THU MAY 19 2016
.UPDATE...12Z aviation update below.
&&
.AVIATION...Widespread SHRAs and TSTMs will move across South-
Central Texas this morning, impacting DRT through 14Z and SAT/AUS
through through 16Z. Locally heavy rain, IFR ceilings and
visibility and wind gusts in excess of 25KT will be possible in
heavier storms. Trailing stratiform rain and embedded SHRAs will
be possible through roughly 18Z-20Z at SAT/AUS. IFR to MVFR
ceilings will persist through the afternoon. NE to E winds 5-10KT
likely to turn north 10-15KT behind the line of storms for a few
hours. IFR to LIFR ceilings develop tonight at SAT/AUS.
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT THU MAY 19 2016/
..Locally Heavy Rainfall Possible Today...
SHORT TERM (Today through Friday)...
An upper level shortwave trough pushing across the four corners
region and into the Southern Plains will aid for locally heavy
rainfall development across South Central Texas this morning
through the evening hours. At the surface, a stationary frontal
boundary across the Coastal Plains is forecast to slightly push to
the north just south of Highway 90 and act as the focus for heavy
rainfall through the first forecast period. There is a marginal to
slight risk of severe thunderstorms across most of South Central
Texas Today with stronger storms capable of producing hail up to
one inch in diameter and thunderstorm wind gusts of 50 to 60 mph.
However, the main weather threat today is expected to be flash
flooding as one to three inches of rainfall are anticipated across
a large portion of South Central Texas. With the soil already
saturated from recent rains the past few days, one to three
inches of rainfall will definitely create widespread flash
flooding issues. A Flash Flood Watch is in effect through 10 pm
cdt tonight. Later this afternoon into the evening hours, weather
conditions are forecast to improve from west to east as the upper
level short wave opens and pushes into the Central
Plains/Mississippi Valley and the frontal boundary pushes back to
the Coastal Plains.
LONG TERM (Friday Night through Wednesday)...
A weak upper level ridging forms over the area on Friday into the
upcoming weekend. This will give the area a break with limited
precipitation mainly to the Rio Grande. Sunday evening, a cluster
of storms may affect the southern Edwards Plateau as they push
from the northwest into the area. Isolated to scattered showers
and isolated thunderstorms are in the extended forecast through
the middle of the week as several short wave disturbances in the
southwest flow move through the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 73 62 82 65 86 / 90 40 10 10 10
Austin Bergstrom Intl Airport 73 62 81 64 86 / 90 40 10 10 10
New Braunfels Muni Airport 74 63 82 66 86 / 90 40 10 10 20
Burnet Muni Airport 69 60 79 62 84 / 90 30 10 - 10
Del Rio Intl Airport 78 64 85 69 88 / 70 20 10 10 10
Georgetown Muni Airport 70 60 80 63 85 / 90 40 10 - -
Hondo Muni Airport 76 63 84 66 87 / 90 30 10 10 20
San Marcos Muni Airport 73 63 82 65 86 / 90 40 10 10 20
La Grange - Fayette Regional 75 66 82 66 86 / 90 50 10 10 -
San Antonio Intl Airport 75 64 83 67 86 / 90 40 10 10 20
Stinson Muni Airport 76 66 84 68 87 / 90 40 10 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following counties:
Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...De Witt...Dimmit...Edwards...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Kinney...
Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...Uvalde...
Val Verde...Williamson...Wilson...Zavala.
&&
Mesoscale/Aviation...Runyen
Synoptic/Grids...17
Hazardous weather outlook, May 19, 3:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CDT THU MAY 19 2016
TXZ171>173-183>194-202>209-217>225-228-200915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
415 AM CDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A LINE OF STORMS PUSHING ACROSS THE RIO GRANDE AND EDWARDS PLATEAU
AREAS WILL CONTINUE TO PUSH TO THE EAST AND INTERACT WITH A
BOUNDARY PUSHING TO THE NORTH FROM THE COASTAL PLAINS. AN UPPER
LEVEL DISTURBANCE WILL BE PUSHING ACROSS THE SOUTHERN PLAINS INTO
THE CENTRAL PLAINS THROUGHOUT THE DAY AND HELP HEAVY RAINS TO
DEVELOP. THE SOILS ARE ALREADY SATURATED DUE TO RECENT HEAVY RAIN
EPISODES. ONE TO THREE INCHES OF RAINFALL ARE EXPECTED OVER MOST
PLACES TODAY. THE MAIN WEATHER HAZARD IS FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 10 PM CDT TONIGHT.
AS THE FRONTAL BOUNDARY PUSHES BACK TO THE COASTAL PLAINS THIS
AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHERN COUNTIES AND COASTAL PLAINS AREA
WITH MAIN THREATS BEING LARGE HAIL OF ONE INCH IN DIAMETER AND
THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARD WEATHER EXPECTED FOR THE EXTENDED PERIOD AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 19, 1:39 AM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016
TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...
AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103
RUNYENSpecial weather statement, May 19, 2:06 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 AM CDT THU MAY 19 2016
TXZ183-190845-
VAL VERDE TX-
306 AM CDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 345 AM CDT...
AT 305 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF TERRELL COUNTY GAS PLANT...OR 16 MILES NORTHEAST OF
DRYDEN...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PANDALE AND HACKBERRY CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3028 10176 3029 10131 3016 10126 3008 10176
TIME...MOT...LOC 0805Z 254DEG 33KT 3016 10187
RUNYEN
Special weather statement, May 19, 5:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 AM CDT THU MAY 19 2016
TXZ228-191230-
DIMMIT TX-
639 AM CDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DIMMIT COUNTY UNTIL
730 AM CDT...
AT 639 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF CHUPADERA RANCH AIRPORT...OR 14 MILES SOUTHWEST OF
CARRIZO SPRINGS...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARRIZO SPRINGS...ASHERTON...CARRIZO HILL AND BRUNDAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2835 10012 2847 10011 2865 9973 2864 9972
2839 9961 2829 10009
TIME...MOT...LOC 1139Z 250DEG 21KT 2840 10006
ALLENFlash Flood, Gillespie
- When
- May 19, 6:00 AM CST to 8:30 AM CST
- Where
- Gillespie County, 1.51 mi SSE of Fredericksburg Arpt to 1.5 mi SSE of Fredericksburg Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.230, -98.910
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 16 along Live Oak Creek near the Gillespie County Airport.
Flash Flood, Gillespie
- When
- May 19, 6:00 AM CST to 8:30 AM CST
- Where
- Gillespie County, 0.6 mi W of Luckenback to 0.29 mi SW of Luckenback
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.180, -98.760
Thunderstorms produced heavy rain that caused flash flooding closing a low water crossing on FM1376 near Snake Creek outside Luckenbach.
Hail, Dimmit
- When
- May 19, 6:06 AM CST
- Where
- Dimmit County, 2.83 mi SSW of Carrizo Spgs
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.480, -99.860
Flash Flood, Kerr
- When
- May 19, 6:45 AM CST to 7:45 AM CST
- Where
- Kerr County, 0.91 mi SW of Kerrville to 0.49 mi WSW of Legion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.040, -99.140
Thunderstorms produced heavy rain that caused flash flooding closing several roads near Kerrville along Goat and Cypress Creeks.
Flash Flood, Kendall
- When
- May 19, 6:50 AM CST to 8:30 AM CST
- Where
- Kendall County, 1.51 mi NNW of Boerne to 0.96 mi SSE of Waring
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.800, -98.740
Thunderstorms produced heavy rain that caused flash flooding closing several roads around the county.
Flash Flood, Bandera
- When
- May 19, 7:15 AM CST to 7:45 AM CST
- Where
- Bandera County, 2.43 mi NE of Medina Circle R Arpt to 3.25 mi NNW of Pipecreek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.843, -99.240
Thunderstorms produced heavy rain that caused flash flooding closing multiple roads around the county including some in Bandera, Medina, and Pipe Creek.
Flash Flood, Hays
- When
- May 19, 9:25 AM CST to 12:15 PM CST
- Where
- Hays County, 2.27 mi SW of San Marcos to 1.57 mi SSW of Wimberley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.880, -97.930
Thunderstorms produced heavy rain that caused flash flooding closing more than a dozen low water crossings across the county.
Flash Flood, Williamson
- When
- May 19, 9:38 AM CST to 1:00 PM CST
- Where
- Williamson County, Granger to 0.84 mi WNW of Granger
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 30.720, -97.430
Thunderstorms produced heavy rain that caused flash flooding resulting in water rescues in Granger.
Flash Flood, Caldwell
- When
- May 19, 9:51 AM CST to 1:45 PM CST
- Where
- Caldwell County, Lockhart to 2.73 mi N of Joliet
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.880, -97.670
Thunderstorms produced heavy rain that caused flash flooding closing 10 roads across the county.
Flash Flood, Hays
- When
- May 19, 10:02 AM CST to 12:15 PM CST
- Where
- Hays County, 1.15 mi ESE of Fitzhugh to 1.42 mi SE of Fitzhugh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.242, -98.013
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue on Fitzhugh Rd. near Barton Creek and the Travis County line.
Flash Flood, Williamson
- When
- May 19, 10:40 AM CST to 1:15 PM CST
- Where
- Williamson County, 1.82 mi NW of Georgetown to 1.71 mi E of Liberty Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.650, -97.690
Thunderstorms produced heavy rain that caused flash flooding closing numerous roads across the county.
Flash Flood, Caldwell
- When
- May 19, 10:45 AM CST to 1:45 PM CST
- Where
- Caldwell County, 0.67 mi NW of Taylorsville to 0.95 mi SSE of Niederwald
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.907, -97.487
Thunderstorms produced heavy rain that caused flash flooding closing 36 roads in the county and washing two cars off roadways.
Flash Flood, Williamson
- When
- May 19, 11:00 AM CST to 1:15 PM CST
- Where
- Williamson County, 2.47 mi WNW of Jarrell to 2.31 mi NW of Jarrell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.830, -97.640
Thunderstorms produced heavy rain that caused flash flooding leading to a vehicle water rescue on CR305 just west of Jarrell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
- Damaging Winds and Heavy Rain in Florida, May 19, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637481, 637483, 637484, 637487, 637488, 637489, 637490, 637494, 637495, 637496, 637491, 637492, 637493.